bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2018: N O S A J J M A M F J
2017: D N

 
  Other news for:
Substance-Related Disorders
Child
Pain
Poisons
 Resources from HONselect
Protect Your Child From Opioid Poisoning

By Robert Preidt

THURSDAY, March 29, 2018 (HealthDay News) -- America's opioid epidemic is taking a mounting toll on the nation's children -- some as young as toddlers.

The number of youngsters hospitalized for opioid poisoning tripled between 1997 and 2012, and the largest overall increase was among toddlers and preschoolers, according to the American Academy of Pediatrics.

There are several ways to keep kids safe from these potent painkillers, says Sheila Goertemoeller, a drug abuse prevention specialist with the Drug and Poison Information Center at Cincinnati Children's Hospital.

  • Store all medications, especially prescription painkillers, in a secure place. Count and monitor the pills; and listen for the click when resealing the container.
  • Get rid of unused painkillers. Call your local poison center at 800-222-1222 for advice on how to safely dispose of them, or take them to a hospital, doctor's office or pharmacy.
  • Be sure grandparents keep their medications secured. Children are more likely to suffer overdoses in grandparents' homes, because many older adults take multiple medications and use pill organizers, which are not child-resistant.
  • Know the signs of an overdose and how to provide first aid. Symptoms may include dizziness, fainting, vomiting and difficult or ragged breathing. If an overdose occurs, dial 9-1-1 or the poison center immediately.
  • Text "poison" to 797979 to have the poison center number added automatically to your contact list.

More information

The American Academy of Pediatrics has more on poison prevention.

SOURCE: Cincinnati Children's Hospital, news release, March 2018

Copyright © 2018 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=732194

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Poisoning
Overdose
Substance-Related Disorders
Dizziness
Adult
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact